Virginia, 2013

High Wind in Virginia, March 19, 2013

March 19, 2013 · NWS RNK · 1 event in 1 county or zone

High winds were caused by the gradient between departing low pressure and high pressure building eastward. Gusts up to 58 mph were recorded at Hot Springs Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds were caused by the gradient between departing low pressure and high pressure building eastward. Gusts up to 58 mph were recorded at Hot Springs Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 19, 2:54 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 19, 2:54 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT TUE MAR 19 2013

.SYNOPSIS...
HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN THIS EVENING
THROUGH WEDNESDAY AFTERNOON...RESULTING IN MOSTLY CLEAR SKIES...
WITH ONLY PASSING HIGH CLOUDS. ANOTHER UPPER LEVEL TROUGH WILL
ENTER THE APPALACHIANS EARLY WEDNESDAY EVENING...TRIGGERING
ANOTHER ROUND OF SNOW SHOWERS...WITH ACCUMULATING SNOW ACROSS THE
FAVORED WESTERN UPSLOPE AREAS THROUGH THURSDAY AFTERNOON.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 330 PM EDT TODAY...

SATELLITE IMAGERY INDICATES MAINLY CLEAR SKIES THIS AFTERNOON...
WITH ONLY A FEW PATCHES OF HIGH CLOUDS MAKING THEIR WAY ACROSS
EASTERN KENTUCKY TOWARD OUR AREA. WINDS REMAIN GUSTY THANKS TO A
TIGHTENED PRESSURE GRADIENT BETWEEN LOW PRESSURE TO THE NORTHEAST
AND HIGH PRESSURE BUILDING IN FROM THE WEST. EXPECT LITTLE CHANGE
IN THESE CONDITIONS THROUGH THIS EVENING...ALTHOUGH WIND SPEEDS
WILL DIMINISH GRADUALLY THROUGH THE NIGHT ONCE THE SUN SETS.

VERY DRY AIR WILL CONTINUE TO BUILD INTO THE AREA OVERNIGHT...DRIER
THAN WHAT MODEL CONSENSUS SUGGESTS. DESPITE THE FALLING DEWPOINTS
HOWEVER...WITH WINDS REMAINING SOMEWHAT GUSTY THROUGH THE
NIGHT...SHOULD SEE ENOUGH MIXING TO KEEP TEMPERATURES FROM REALLY
BOTTOMING OUT. EXPECT LOWS FOR TONIGHT TO RANGE FROM THE LOW 30S
ACROSS THE NORTH CAROLINA PIEDMONT...TO THE MID 20S ACROSS MUCH OF
SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS...ALTHOUGH
SOME OF THE SHELTERED DEEPER VALLEYS MAY FALL INTO THE UPPER TEENS
LOCALLY.

WILL START THURSDAY OFF WITH PASSING HIGH CLOUDS MAINLY SOUTH OF
THE INTERSTATE 81 CORRIDOR...WHICH WILL ALLOW FOR ANOTHER
COOL/MILD DAY...WITH HIGHS RANGING FROM THE LOW/MID 40S ACROSS
THE MOUNTAINS...TO THE MID/UPPER 50S ACROSS THE PIEDMONTS. CLOUD
COVER WILL INCREASE DURING THE AFTERNOON AS OUR NEXT UPPER LEVEL
DISTURBANCE APPROACHES FROM THE WEST. THE LATEST ROUND OF MODEL
GUIDANCE IS CALLING FOR THIS NEXT DISTURBANCE TO ARRIVE A LITTLE
LATER THAN FORECAST DURING PREVIOUS RUNS...AND THEREFORE HAVE
BACKED THE ARRIVAL OF THIS SYSTEM TO AROUND SUNSET FOR THE
MOUNTAINS. PRECIPITATION MAY START OFF BRIEFLY AS RAIN...BUT WILL
QUICKLY CHANGE OVER TO SNOW...WITH ACCUMULATIONS BEGINNING ACROSS
THE WESTERN FACING SLOPES BY THE END OF THE DAY. PRECIPITATION
WILL SPREAD EAST THROUGH THE EVENING...WITH FLAKES FLYING ACROSS
THE PIEDMONTS HEADING INTO THE EARLY MORNING HOURS OF THURSDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT TUESDAY...

THE UPPER AIR PATTERN DOES NOT CHANGE MUCH THROUGH THE END OF THE
WEEK WITH RIDGE IN THE WESTERN CONUS AND TROF IN THE EAST COURTESY
OF BLOCKY HEMISPHERIC FLOW. VERY STRONG NEGATIVE ARCTIC OSCILLATION
IS EXPECTED TO BOTTOM OUT TOWARD WEEKS END WITH FEED OF ARCTIC AIR
DIRECTED INTO THE ERN CONUS. PACIFIC JET WILL PROVIDE A NUMBER OF
SHORT WAVE FEATURES THAT WILL STREAM EASTWARD...BUT MUST YIELD TO
THE POLAR EXPRESS OVER THE CENTRAL/ERN CONUS...EACH WAVE GETTING
SQUASHED BY THE CONFLUENT FLOW ALOFT.

FIRST IN A SERIES OF WAVES WILL COME THROUGH WEDNESDAY NIGHT...THIS
LEAD SHORT WAVE ACTING TO AMPLIFY THE UPPER LEVEL LONG WAVE TROUGH
AS THE ARCTIC OSCILLATION IS STILL IN A DEEPENING PHASE.  THIS SHORT
WAVE LOOKS AS THOUGH IT WILL BACK THE SURFACE FLOW ENOUGH TO PROVIDE
A ZONE OF STRONG CONVERGENCE ALONG ITS LEADING AXIS.  THIS SUGGESTS
THERE SHOULD BE SUFFICIENT OMEGA TO SUPPORT A 2 TO 4 HOUR BURST OF
PRECIP AS THE AXIS CROSSES THE CWA WEDNESDAY NIGHT.  DOWNSLOPE FLOW
MAY NOT BE ENOUGH TO COUNTER THE RESULTANT OMEGA...THUS POTENTIAL
EXISTS FOR SOME MEASURABLE QPF ACROSS THE ENTIRE CWA WITH ITS
PASSAGE.  CURRENT THINKING IS ONE TO TWO TENTHS OF QPF OVER AND WEST
OF THE MOUNTAINS...WITH A TRACE TO A FEW HUNDREDTHS OF AN INCH EAST
OF THE BLUE RIDGE.

85H TEMPS LOOK PLENTY COLD FOR PRECIP TO BE MAINLY IN THE FORM OF
SNOW WEST OF THE BLUE RIDGE...AND RAIN CHANGING TO SNOW BEFORE
ENDING EAST OF THE BLUE RIDGE.  MODEL TIMING SUGGESTS LEADING EDGE
OF THE PRECIP WILL REACH A BLUEFIELD-BRISTOL LINE AROUND 8PM
WEDNESDAY EVENING...THEN QUICKLY SPREAD EAST...CROSSING THE MTNS
BETWN 8PM AND MIDNIGHT...THEN EAST OF THE BLUE RIDGE AFTER MIDNIGHT.
GREATEST POTENTIAL FOR ACCUMULATING SNOW WILL BE IN THE HIGHER
ELEVATIONS WHERE 1 TO 2 INCHES WILL CLOSELY FIT THE 1-2 TENTHS OF
QPF ON A 10-1 RATIO.  ANOTHER CONCERN THAT WILL NEED TO BE
HIGHLIGHTED FOR THIS PARTICULAR EVENT IS THE POTENTIAL FOR FLASH
FREEZE SITUATION ON AREA ROADS.   SNOW MAY INITIALLY MELT ON CONTACT
WITH THE RELATIVELY WARM GROUND...BUT WITH TEMPERATURES PROGGED TO
QUICKLY DROP INTO THE 20S...POSSIBLY TEENS ACROSS THE HIGHLANDS AND
HIGH COUNTRY...ANY WATER ON THE ROADS WILL QUICKLY FREEZE INTO BLACK
ICE. THIS IMPACT DRIVEN SORT OF HAZARD MAY RESULT IN THE NEED FOR
WINTER WEATHER ADVISORIES TO BE POSTED.

ONCE WE GET PAST WEDNESDAY NIGHT...THURSDAY INTO FRIDAY LOOK DOWN
RIGHT COLD.  WITH 85H TEMPS PLUNGING TO NEAR M14 DEG C
THURSDAY...DON'T LOOK FOR THE MERCURY TO RISE ABOVE FREEZING IN THE
MOUNTAINS...AND STRUGGLE TO REACH 40 EAST OF THE MTNS.  VERY COLD
AIRMASS SUPPORTS DENDRITIC GROWTH THROUGH ANY LINGERING CLOUD LAYERS
THURSDAY...SO FLURRIES WILL BE ABOUND IN THE MOUNTAINS...WITH
POSSIBLE ADDITIONAL ACCUMULATION IN THE HIGHLANDS OF WV. THE AIRMASS
GRADUALLY DRIES OUT DURING THE DAY...SO SHOULD SET STAGE FOR MOSTLY
CLEAR CONDITIONS THURSDAY NIGHT...THEN ENTIRE CWA EXPERIENCING BLO
FREEZING TEMPS THURSDAY NIGHT...WITH SOME OF THE MTN LOCATIONS
REVISITING THE UPPER TEENS.

NEXT SHORT WAVE APPROACHES FROM THE SOUTHWEST FRIDAY...BUT BASED ON
THE AMOUNT OF CONFLUENT FLOW ALOFT...LOOKS AS IF THIS WAVE WILL GET
SHUNTED TO THE SOUTH BY THE STRONG WESTERLIES ALOFT.  CLOUDS AND
LIGHT PRECIP MAY TEASE OUR SOUTHWESTERN CWA...BUT WILL KEEP FORECAST
DRY FOR NOW UNTIL POLAR EXPRESS WEAKENS OVER THE UPCOMING WEEKEND
WHICH THEN INTRODUCES ITS OWN FORECAST CHALLENGE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

COMPLEX FORECAST THIS WEEKEND AND EARLY NEXT WEEK.  THE VERY
NEGATIVE AO PATTERN IS EXPECTED TO WEAKEN OVER TIME THUS ALLOWING
FOR THE UPPER FLOW TO FLATTEN AS WE HEAD INTO SUNDAY AND MONDAY. AS
HEIGHTS BEGIN TO BUILD ALOFT...THIS WILL ALLOW THE COLD AIR TO
RETREAT AND MODIFY...BUT ALSO SUBJECT US TO WEATHER SYSTEMS TRACKING
FARTHER NORTH.  AS VIGOROUS SHORT WAVE FEATURES CONTINUE TO STREAM
EASTWARD FROM THE PACIFIC...EACH SYSTEM APPEARS THAT IT WILL GAIN
SOME LATITUDE...EVENTUALLY SUBJECTING CLOUDS AND PRECIP WITH TIME.

THE FIRST SUCH WAVE IS EXPECTED TO TRAVEL ACROSS THE DEEP SOUTH
FRIDAY NIGHT INTO SATURDAY, WITH A DECIDED ZONAL STRIPE TO ITS
PRECIPITATION FIELD DUE TO THE CONFLUENT FLOW ALOFT AND JUST
SKIRTING OUR SOUTHERN CWA. THE NEXT WAVE PACKET IS MORE COMPLEX,
COMPRISED OF AT LEAST TWO DISTINCT SHORTWAVES. THERE IS STILL
CONSIDERABLE FORECAST SPREAD AND UNCERTAINTY AS TO WHAT SORT OF
SURFACE FEATURES DEVELOP AND HOW FAR NORTH THE SYSTEMS TRACK...BUT
CONFIDENCE IS INCREASING THAT WE WILL EXPERIENCE PRECIPITATION...
REGARDLESS OF FORM DURING THE SUNDAY/MONDAY TIME FRAME.

ATTM...IT APPEARS WE WILL BE SUBJECT TO A DISJOINTED LOW PRESSURE
SYSTEM...MILLER B...WITH LOW PRESSURE TRACKING EAST INTO THE TN/OH
VALLEY FOLLOWED BY THE DEVELOPMENT OF A SECONDARY AREA OF LOW
PRESSURE FORMING SOMEWHERE ALONG THE SOUTHEAST ATLANTIC COAST.  THIS
SUGGESTS PTYPES WILL BE MIXED WITH HODGE PODGE OF WEATHER...WITH THE
POTENTIAL FOR SNOW...SLEET...AND RAIN.  AMOUNTS WILL BE DICTATED BY
THE PROXIMITY OF BOTH DISJOINTED FEATURES...BOTH THE LOW WHICH WILL
MOVE ACROSS THE AREA FROM THE WEST AND THE SECONDARY LOW WHICH
DEVELOPS ALONG THE COAST. WILL IRON OUT MORE SPECIFICS AS THE EVENT
GETS CLOSER IN TIME...BUT I THINK ONE THING IS GIVEN...WINTER AINT
OVER JUST YET.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 200 PM EDT TUESDAY...

EXPECT VFR CONDITIONS THROUGH THE 19/18Z TAF PERIOD AT ALL
AIRPORTS IN THE FORECAST AREA.

SKIES ARE CLEAR ACROSS THE REGION THIS AFTERNOON AS HIGH PRESSURE
BUILDS IN FROM THE WEST. WITH AROUND A 5MB PRESSURE GRADIENT
ACROSS THE CENTRAL APPALACHIANS INTO CENTRAL VIRGINIA...EXPECT
GUSTY AND GENERALLY WESTERLY WINDS TO PERSIST INTO LATE
EVENING...OCCASIONALLY TOPPING ABOVE 30 KTS AT BLF AND ROA. WIND
SPEEDS WILL DIMINISH OVERNIGHT...BUT WILL NOT DECOUPLE COMPLETELY
AS THE PRESSURE GRADIENT REMAINS TIGHTENED DUE TO ANOTHER DEEP LOW
PRESSURE SYSTEM PASSING ACROSS THE NORTHERN GREAT LAKES.

FLYING CONDITIONS WILL REMAIN GOOD THROUGH EARLY WEDNESDAY
AFTERNOON...WITH ONLY HIGH CLOUDS STREAMING ACROSS THE CAROLINAS
AND EXTREME SOUTHERN VIRGINIA. CLOUD COVER WILL INCREASE
SIGNIFICANTLY DURING MID AFTERNOON FROM THE WEST AS ANOTHER UPPER
LEVEL DISTURBANCE APPROACHES THE MOUNTAINS...TRIGGERING ANOTHER
ROUND OF LIGHT SNOW AND LOW MVFR/IFR CEILINGS BY MID EVENING FOR
LWB...BLF...BCB AND OCCASIONALLY FOR ROA.

EXPECT LINGERING SNOW SHOWER ACTIVITY FOR BLF AND LWB TO DIMINISH
THURSDAY AFTERNOON...WHILE WINDS WILL REMAIN GUSTY AREAWIDE AS A
BROAD UPPER LEVEL TROUGH ROTATES ACROSS THE EASTERN GREAT LAKES.
HIGH PRESSURE WILL MAINTAIN VFR CONDITIONS FOR FRIDAY. SOME
DIFFERENCE REMAINS IN THE MODELS FOR THE NEXT SYSTEM ARRIVING
LATE FRIDAY INTO SATURDAY. ATTM...IT APPEARS THAT THE SOUTHERN
PORTION OF THE FORECAST AREA MAY BE ON THE NRN SHIELD OF PRECIP
FRIDAY NIGHT...HOWEVER THE CAROLINAS AND GULF COAST REGION WILL
BE AFFECTED MORE.

&&

.FIRE WEATHER...
AS OF 345 PM EDT TUESDAY...

DRY AIR WILL CONTINUE TO BUILD INTO THE AREA OVERNIGHT...ALLOWING
FUELS TO CONTINUE TO DRY AS RH VALUES ARE NOT EXPECTED TO RISE
MUCH ABOVE 60 PERCENT. RH VALUES ARE AGAIN EXPECTED TO FALL INTO
THE UPPER TEENS ACROSS MUCH OF THE PIEDMONTS...AND WITH WINDS
EXPECTED TO BE GUSTY ONCE AGAIN DURING WEDNESDAY AFTERNOON...EXPECT
MUCH OF OUR AREA...ESPECIALLY EAST OF THE BLUE RIDGE...TO BE
UNDER AN ELEVATED FIRE DANGER THREAT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/WP
FIRE WEATHER...PM
Hazardous weather outlook, Mar 19, 3:12 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE MAR 19 2013

NCZ001-002-018-VAZ009>020-022>024-033>035-WVZ044-202015-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-MONROE-
412 PM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT RAIN AND SNOW CHANGING TO SNOW WITH SOME LIGHT ACCUMULATION
IS POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.
TEMPERATURES WILL RAPIDLY PLUMMET INTO THE 20S...POSSIBLY
RESULTING IN FORMATION OF BLACK ICE ON ROADS.

ANOTHER WINTER WEATHER SYSTEM MAY BRING SOME ACCUMULATING SNOW OR
SLEET TO THE AREA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-043-045-202015-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
412 PM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN INCH OR TWO OF ACCUMULATING SNOW IS LIKELY WEDNESDAY NIGHT INTO
EARLY THURSDAY. TEMPERATURES WILL RAPIDLY PLUMMET INTO THE
20S WEDNESDAY NIGHT. ANY SNOW THAT MELTS ON ROADS WILL QUICKLY
TURN INTO BLACK ICE ON UNTREATED ROADS.

ANOTHER WINTER WEATHER SYSTEM MAY BRING SOME ACCUMULATING SNOW OR
SLEET TO THE AREA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043>047-058-059-202015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
412 PM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Alleghany

When
March 19, 3:55 PM EST to 10:30 PM EST
Where
Alleghany forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Three trees were blown down on Woodland Road east of Covington City. Hot Springs AWOS measured 51 knots (58.7 mph) at 4:55 PM. Numerous gusts in the 40 to 50 mph range also occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441051.